MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 518 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 518 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G31352
Medical Device Problem Codes Material Separation (1562); Improper or Incorrect Procedure or Method (2017); Material Deformation (2976)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) #: k182980.(b)(4).Device evaluated 09-oct-2020: "outer sheath at white cap on distal end of handle - separated.Inner catheter at approx.2.5cm from white cap - kinked.Red safety lock - not returned.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Stent would not unsheath and deploy.Device was able to be removed with no problems and has been bagged in order to be sent back.Device evaluated 09-oct-2020: "outer sheath at white cap on distal end of handle - separated.Inner catheter at approx.2.5cm from white cap - kinked.Red safety lock - not returned." did any unintended section of the device remain inside the patient¿s body? no if yes, please describe.Was the patient hospitalized or was there prolonged hospitalization? no.Did the patient require any additional procedures due to this occurrence? no.If yes, please describe.Did the product cause or contribute to the need for additional procedures? no.If yes, please specify additional procedures and provide details.Has the complainant reported any adverse effects on the patient due to this occurrence? no.Has the complainant reported that the product caused or contributed to the adverse effects? no.Please specify adverse effects and provide details.Was the device used percutaneously? yes.Where on the patient was the percutaneous access site? contralateral groin.Details of access sheath used (name, fr size, length)? cook ansel 6frx55cm.What was the target location for the stent? distal sfa.Was the device flushed through both flushing ports before the procedure, as per ifu? yes.Details of the wire guide used (name, diameter, hydrophilic)? rosen.035.Was the patient's anatomy tortuous or calcified? no.Was resistance encountered when advancing the wire guide or delivery system to the target location? no how did the physician deal with this resistance? n/a.Was the target location calcified? did not appear to be on angio.Did the tip of the delivery system cross the target location? yes.Are images of the device of procedure available? yes.Did the user pull the handle toward the hub during deployment and delivery system was not pushed during deployment? yes.Was pre-dilation performed ahead of placement of the stent? yes.Was post-dilation performed after the placement of the stent? n/a, stent did not deploy.Is the patient known to be covid-19 positive? no.Deployment difficulty: was the device flushed through the flushing port before the procedure, as per ifu? yes.Was the stent fully deployed in the patient? no.Was the target site severely calcified? no.Was patient anatomy tortuous? no.Was pre dilatation conducted before stent deployment? yes.Was the delivery system kinked or twisted during deployment? no.The following was requested and then provided by the district manager: did the user deploy the stent after removing the delivery system from the patient? yes, they deployed it on the back table after they removed from the patient.Did the user observe a kink on the device prior to return? and dr.(b)(6) indicated previously in question #6.Was the delivery system kinked or twisted during deployment? no.
 
Additional Manufacturer Narrative
Pma/510(k) #: k182980.The zib5-125-5.0-40 device of lot number c1693431 involved in this complaint was returned for evaluation, with the original packaging.The packaging was open on receipt.With the information provided, a physical examination and document-based investigation was conducted.On evaluation of the device it was observed that the outer sheath of the device had pulled through the white connector cap at the distal end of the handle and a kink was observed on the inner catheter at approx.2.5cm from the white cap at the distal end of the handle.The red safety lock was not returned with the device.The device was flushed with no issues and a 0.018¿ wire guide passed as expected.The handle moved to the hub as expected.The stent was deployed on return and was examined during the lab evaluation.No defects were observed on the stent.The customer confirmed that no kinks were observed prior to returning the device therefore, the kink has been attributed to returns transportation.Prior to distribution zib5-125-5.0-40 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for zib5-125-5.0-40 of lot number c1693431 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1693431.It should be noted that the instructions for use states the following: ¿the zilver 518 and 635 biliary stents are intended for palliation of malignant neoplasms in the biliary tree.¿ ¿wire guide selection the use of an extra support wire guide is recommended.018 inch (0.46 mm) for the zilver 518.035 inch (0.89 mm) for the zilver 635¿ there is evidence to suggest the user did not follow the ifu.A definitive root cause of the user not reading or following the ifu was identified in the laboratory.From the information provided it is known that the device was used in the superficial femoral artery (sfa).As per the ifu the device is validated and intended for use in the biliary tree.It is possible that off-label use of the device caused and/or contributed to the deployment difficulty encountered by the user.From the information provided it is also known that a larger than recommended wire guide was used with the device.This may have contributed to resistance during attempted deployment resulting in the outer sheath separating from the handle leading to the user being unable to deploy the stent.Complaint is confirmed as the failure was verified in the laboratory.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Supplemental follow-up report is being submitted due to the completion of the investigation and an update to the investigation conclusions.

Brand Name
ZILVER 518 BILIARY SELF-EXPANDING STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
aisling hassett
o halloran road
national technology park
limerick 
MDR Report Key10792603
Report Number3001845648-2020-00835
Device Sequence Number2875469
Product Code FGE
UDI-Device Identifier10827002313528
UDI-Public(01)10827002313528(17)221220(10)C1693431
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/20/2022
Device Model NumberG31352
Device Catalogue NumberZIB5-125-5.0-40
Device Lot NumberC1693431
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/07/2020
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/24/2020
Event Location Hospital
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/30/2020
Supplement Date Received by Manufacturer07/30/2020
Initial Report FDA Received Date11/05/2020
Supplement Report FDA Received Date11/29/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/20/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown